Nonnegative k-sums, fractional covers, and probability of small deviations

Noga Alon, Hao Huang, Benny Sudakov

Research output: Contribution to journalArticlepeer-review

21 Scopus citations


More than twenty years ago, Manickam, Miklós, and Singhi conjectured that for any integers n, k satisfying n≥4k, every set of n real numbers with nonnegative sum has at least (n-1k-1) k-element subsets whose sum is also nonnegative. In this paper we discuss the connection of this problem with matchings and fractional covers of hypergraphs, and with the question of estimating the probability that the sum of nonnegative independent random variables exceeds its expectation by a given amount. Using these connections together with some probabilistic techniques, we verify the conjecture for n≥33k 2. This substantially improves the best previously known exponential lower bound n≥e ckloglogk. In addition we prove a tight stability result showing that for every k and all sufficiently large n, every set of n reals with a nonnegative sum that does not contain a member whose sum with any other k-1 members is nonnegative, contains at least (n-1k-1)+(n-k-1k-1)-1 subsets of cardinality k with nonnegative sum.

Original languageEnglish (US)
Pages (from-to)784-796
Number of pages13
JournalJournal of Combinatorial Theory. Series B
Issue number3
StatePublished - May 2012

Bibliographical note

Funding Information:
E-mail addresses: (N. Alon), (H. Huang), (B. Sudakov). 1 Research supported in part by an ERC Advanced grant and by a USA–Israeli BSF grant. 2 Research supported in part by NSF grant DMS-1101185, NSF CAREER award DMS-0812005 and by USA–Israeli BSF grant.


  • Fractional cover
  • Hypergraph matching
  • Nonnegative k-sum

Fingerprint Dive into the research topics of 'Nonnegative k-sums, fractional covers, and probability of small deviations'. Together they form a unique fingerprint.

Cite this